Texas, 2023Hail and Damaging Winds in Texas, April 26 to 27, 2023
April 26 to 27, 2023 · NWS HGX · 13 events in 5 counties and zones
Evening through overnight severe thunderstorms produced hail and wind damage.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $60,000
- Crop damage
- None recorded
- Events
- 13
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Evening through overnight severe thunderstorms produced hail and wind damage.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at Apr 26, 6:30 PM CST, 1 hour 59 minutes earlier.
Area forecast discussion, Apr 26, 6:30 PM CST, 1 hour 59 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
730 PM CDT Wed Apr 26 2023
...New AVIATION...
.SHORT TERM...
(This evening through Thursday Night)
Issued at 410 PM CDT Wed Apr 26 2023
Radar imagery thus far has shown the development of some prefrontal
showers and storms across much of the area this afternoon, although
any storms that have developed have thus far struggled to overcome
the presence of a weak but nonetheless impactful low-level inversion
present in the latest forecast soundings. This should generally be
the pattern over the next several hours as the prevailing cold front
remains well to our north.
We continue to anticipate the development of some strong to severe
storms this evening as the aforementioned front eventually pushes
into our area. All available hi-res guidance indicates the
development of a fairly robust squall line ahead of the boundary
itself, with the line of storms impacting the Brazos Valley/Piney
Woods at around 10 PM, the Houston Metro around 1-2 AM, and the
coastline around 4-5 AM. Forecast models indicate the potential for
both strong wind gusts and large hail with these storms, owed to
robust SB instability (2000-3000 J/kg), deep effective bulk shear
(45-55 kts) and supportive midlevel lapse rates (7-8 degC). While
the parameter space remains more favorable to the north of the I-10
corridor and we remain confident that the strongest storms will
develop there, some stronger storms cannot be fully ruled out for
our southern areas as well. In addition to the severe weather
threat, some locally heavy downpours will also be possible with
these storms. While the line itself should move quickly enough that
widespread flooding will not be a threat (most locations should see
0.5-1" of new rainfall), a few isolated higher rainfall amounts are
possible.
Shower and storm activity will linger into the morning across the
southern portions of the area, though the strongest storms should
occur before sunrise. As the front itself moves through the area
behind the line of storms, winds will shift to the north and a
gradual clearing can be expected from north to south as we head into
the afternoon. Overall, conditions should be fairly benign through
the rest of the day as highs reach near 80, while continued CAA will
push overnight lows into the 50s for most locations. Dry advection
associated with the north winds should also bring a brief but
noticeable drop off in humidity by tomorrow night.
Cady
&&
.LONG TERM...
(Friday through next Tuesday)
Issued at 410 PM CDT Wed Apr 26 2023
Main forecast issue for this Long Term looks to be the approach and
passage of a rather strong shortwave down from the Canadian Rockies
which will help with the development of a deepening mid/upper level
trough (and subsequent closed low) over the Southern Plains. We are
still seeing some discrepancies with timing/track of this system as
it tracks E/SE with time. GFS remains faster and more north (of the
CWA) with its track than ECMWF even with the 12Z runs. So, probably
not going to make too many changes with the current POP/Wx grids at
this time which have rain chances increasing for SE TX starting Fri
night on into Sat. At any rate, the air mass behind this cold front
could be a cool one with below normal temps possible Sat night into
the start of next week. Unfortunately, this trend could be brief as
warmer temps return by the middle of next week. 41
&&
.AVIATION...
(00Z TAF Issuance)
Issued at 641 PM CDT Wed Apr 26 2023
Aviation conditions will continue to deteriorate this evening into
midday Thursday with low ceilings, visibilities and erratic winds
at times. This is in response to a stationary boundary extending
over the region and an approaching cold front that will enter SETX
later tonight. Isolated to scattered thunderstorms are expected
to develop ahead of the FROPA with strong to severe storms
possible. If storms do become severe, hail and damaging winds will
be the main threats. Depending on how fast the front moves,
showers and storms will still be ongoing by Thursday morning,
especially for terminals from IAH coastward. Conditions will
gradually improve to VFR after late morning/early afternoon with
northwest winds through the rest of this TAF cycle.
&&
.MARINE...
Issued at 410 PM CDT Wed Apr 26 2023
Generally light to moderate SE winds this evening will decrease over-
night with the approach of the next cold front. Scattered to numerous
showers/thunderstorms are expected to accompany the front as it moves
through the area and off the coast early Thur morning. A few of these
storms could be strong. In the wake of these storms, a light/moderate
NE/E flow to prevail Thur/Thur night. But by Fri, look for the return
of onshore winds. Rain chances should return to the region Sat as the
next cold front moves in from the W/NW. A moderate to strong offshore
flow is forecast for late Sat on into Sun. 41
&&
.PRELIMINARY POINT TEMPS/POPS...
College Station (CLL) 63 76 52 83 / 80 30 0 10
Houston (IAH) 67 79 57 84 / 70 60 0 0
Galveston (GLS) 69 79 66 77 / 60 60 0 0
&&
.HGX WATCHES/WARNINGS/ADVISORIES...
TX...None.
GM...None.
&&
SHORT TERM...Cady
LONG TERM....41
AVIATION...JM
MARINE...41
In the hours before
Special weather statement, Apr 26, 5:48 PM CST, 2 hours 41 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
648 PM CDT Wed Apr 26 2023
TXZ163-164-270015-
Houston TX-Trinity TX-
648 PM CDT Wed Apr 26 2023
...A strong thunderstorm will impact portions of central Trinity and
east central Houston Counties through 715 PM CDT...
At 648 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles northwest of Groveton, or 16 miles west of Apple Springs,
moving northeast at 15 mph.
HAZARD...Winds in excess of 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Apple Springs, Groveton, Pennington and Centralia.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3104 9522 3106 9531 3116 9535 3140 9507
3114 9486
TIME...MOT...LOC 2348Z 229DEG 11KT 3113 9523
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPHSpecial weather statement, Apr 26, 6:12 PM CST, 2 hours 17 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
712 PM CDT Wed Apr 26 2023
TXZ163-164-270045-
Houston TX-Trinity TX-
712 PM CDT Wed Apr 26 2023
...A strong thunderstorm will impact portions of northeastern Trinity
and east central Houston Counties through 745 PM CDT...
At 712 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles northwest of Groveton, or 13 miles west of Apple Springs,
moving northeast at 15 mph.
HAZARD...Winds in excess of 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Apple Springs, Centralia and Pennington.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Tornado Watch remains in effect until 100 AM CDT for southeastern
Texas.
&&
LAT...LON 3110 9520 3112 9528 3119 9530 3139 9506
3116 9488
TIME...MOT...LOC 0012Z 229DEG 11KT 3118 9520
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPHThunderstorm Wind, Houston
- When
- April 26, 8:29 PM CST
- Where
- Houston County, 0.91 mi SW of Crockett
- Measured
- 57 kt (66 mph) measured gust
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 31.310, -95.460
There was some structural damage to a brick facade and a metal roof along 4th Street in Crockett. There were also some downed trees in a residential area.
Hail, Madison
- When
- April 26, 8:55 PM CST
- Where
- Madison County, 3.04 mi WNW of Connor
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 30.980, -95.830
Quarter sized hail was observed.
Hail, Madison
- When
- April 26, 8:57 PM CST
- Where
- Madison County, 1.18 mi E of Midway
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 31.030, -95.750
Half dollar sized hail was observed.
Hail, Trinity
- When
- April 26, 9:06 PM CST
- Where
- Trinity County, 4.98 mi SSW of Nogalus
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 31.200, -95.140
Golf ball sized hail was observed (via MPING).
Hail, Trinity
- When
- April 26, 9:22 PM CST
- Where
- Trinity County, 1.77 mi W of Centralia
- Measured
- 2.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 31.250, -95.080
Baseball sized hail was observed.
Hail, Trinity
- When
- April 26, 9:29 PM CST
- Where
- Trinity County, 1.77 mi W of Apple Spgs
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 31.220, -94.980
Golf ball sized hail was observed.
Thunderstorm Wind, Polk
- When
- April 26, 10:00 PM CST
- Where
- Polk County, 3.15 mi NE of Blanchard
- Measured
- 57 kt (66 mph) estimated gust
- Reported by
- Public
- Coordinates
- 30.760, -95.030
There were fallen trees and power outages. Pea sized hail was also observed.
Thunderstorm Wind, Polk
- When
- April 26, 10:13 PM CST
- Where
- Polk County, Moscow
- Measured
- 57 kt (66 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 30.920, -94.830
Large tree limbs were downed.
Hail, Polk
- When
- April 26, 10:13 PM CST
- Where
- Polk County, Moscow
- Measured
- 0.88 in hail
- Reported by
- Emergency Manager
- Coordinates
- 30.920, -94.830
Nickel sized hail was observed.
Thunderstorm Wind, Polk
- When
- April 26, 10:20 PM CST
- Where
- Polk County, 0.91 mi NE of Corrigan
- Measured
- 57 kt (66 mph) estimated gust
- Property damage
- $50,000
- Reported by
- Emergency Manager
- Coordinates
- 31.010, -94.810
Seven homes were damaged due to fallen trees in the Corrigan area. There were downed power lines off of US 59N.
Thunderstorm Wind, Polk
- When
- April 26, 10:30 PM CST
- Where
- Polk County, 1.91 mi ENE of Seven Oaks
- Measured
- 57 kt (66 mph) estimated gust
- Reported by
- Public
- Coordinates
- 30.860, -94.840
Several trees were downed.
Hail, Polk
- When
- April 26, 10:30 PM CST
- Where
- Polk County, 1.91 mi ENE of Seven Oaks
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 30.860, -94.840
Nickel sized hail was observed.
Hail, Harris
- When
- April 27, 3:51 AM CST
- Where
- Harris County, 2.27 mi SW of Genoa
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 29.600, -95.230
Quarter sized hail was observed near the intersection of Beamer Road and Beltway 8.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Texas, April 26 to 27, 20231 injured · $2,000 · 2.75 in hail · 28 events
- Hail and Damaging Winds in Florida, April 26, 20233 in hail · 17 events
- Hail and Damaging Winds in Florida, April 26, 2023$2,000 · 1.75 in hail · 15 events
- Hail and Damaging Winds in Texas, April 26 to 27, 2023$13,000 · 1.25 in hail · 8 events
- Hail and Damaging Winds in Georgia, April 26, 20232.5 in hail · 13 events
- Hail in Louisiana, April 26, 20232.75 in hail · 7 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, April 26, 20231 in hail · 6 events
- Hail in Georgia, April 26, 20231.75 in hail · 5 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, April 26, 202351 kt wind · 5 events
- Hail and Damaging Wind in Florida, April 26, 2023$10,000 · 1.75 in hail · 5 events
- Hail in Texas, April 26, 20231.75 in hail · 5 events
- Hail in South Carolina, April 26, 2023$800 · 0.25 in hail · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1083960, 1083953, 1083954, 1083955, 1083956, 1083957, 1083965, 1083961, 1083966, 1083962, 1083963, 1083968, 1083969.